Procedure for Cutting Back Thyroid Meds

Discussion in 'Fibromyalgia Main Forum' started by bpmwriter, Sep 3, 2005.

  1. bpmwriter

    bpmwriter New Member

    hi all,

    what's the proper procedure for cutting back on thyroid supplementation? even though the doc says i'm on a very low dose and my symptoms aren't thyroid side effects (ie. shortness of breath), i want to cut back to see if the symptoms resolve. i was going to cut my dose in half (50mcg to 25mcg); sound reasonable? i think i read somewhere that you have to taper off just like with anti depressants. is that right??

    i'm on the bio-identical t3 prescribed through the ffc and compounded by itc pharmacy. anyone else had similar trouble (shortness of breath, heart rate occassionally galloping) at 50 mcg dosage?

    thanks,
    eddie
    [This Message was Edited on 09/03/2005]
  2. ilovecats94

    ilovecats94 New Member

    When I first went from my family doc dealing with my thyroid problems to my endocrinologist, I was on 25 mcg. of Cytomel. They endo upped it to 37.5 mcg.

    Now I'm taking 50 mcg. of Cytomel. The doctor did tell me as I lost weight he would have to check my thyroid as I may need less of the meds.

    I have never cut back or increased my thyroid meds without a doctor's approval.

    If you are determined to do this yourself, yes, I would say just cutting the pill in half would be what I would do. Sorry, I can't remember that shortness of breath is even a side effect of hypothyroidism or hyperthyroidism.

    Hugs,
    Faye
  3. bpmwriter

    bpmwriter New Member


    i love cats too :)

    symptoms of hyperthyroidism are:

    Palpitations
    Heat intolerance
    Nervousness
    Insomnia
    Breathlessness
    Increased bowel movements
    Light or absent menstrual periods
    Fatigue

    i've got the breathlessness, nervousness, increased bowel movements and maybe palpitations (does it count when your heart gallops for 10-20 seconds then stops?). i'm going to try taking an expectorant tonight, robitussin or something, to see if maybe my lungs are congested. this shallow breathing is new to me. i know it's a commonly reported symptom among cfs and fibro patients, but my lungs and heart are one area where i've never had difficulty (knock on wood).

    hugs back :)
    eddie
  4. deb_46

    deb_46 New Member

    For me the shortness of breath comes if my dosage is too low. That was one of the first symptoms that was helped with the thyroid meds. I'd had shortness for a couple of years but was blaming it on the candida but by the second day on thyroid meds I could finally breathe again.

    I get the heart palps if I take too much. Everyone's body is so different. I always say listen to your body, if you think you need to lower than I would and see how you feel.

    Deb
  5. ilovecats94

    ilovecats94 New Member

    Thanks for writing the list of symptoms of hyperthyroidism. My mother had that and before dinner was a "duck" time for dad and me. Duck out of her way because she would be in a foul mood. lol

    Are you going to cut the meds in half and see how you feel? Then go ahead and do it, but you'll have to end up fessing up to the doc that you did that when he runs a thyroid test. I don't know at what level he is keeping your TSH.

    My family doc always had mine too high and I kept complaining about constipation and fatigue. I think I've always had fatigue as a symptom, though.

    Good luck, Eddie!

    Hugs,
    Faye